Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

October 11, 2021

NWS Phoenix, AZ issued this special weather statement at Oct 11, 2021, 8:07 PM MST. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 8:07 PM MST (03:07 UTC)
Expired
Oct 11, 2021, 9:00 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Hail
0.50 in
Wind
55

The radar

The Phoenix radar (KIWA), 156 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

076 
WWUS85 KPSR 120307
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
807 PM MST Mon Oct 11 2021
 
AZZ534-120400-
Aguila Valley AZ-
807 PM MST Mon Oct 11 2021

...A strong thunderstorm will impact portions of Maricopa County
through 900 PM MST...

At 807 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 24 miles west of Wickenburg, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Gladden and Aguila. 

This includes US Highway 60 between mile markers 75 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3387 11310 3377 11333 3400 11333 3401 11332
      3400 11285
TIME...MOT...LOC 0307Z 237DEG 40KT 3398 11318 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

SDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 11, 5:17 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 11, 5:17 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
517 PM MST Mon Oct 11 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Windy conditions will continue this afternoon and evening as a
strong low pressure system drops into the Desert Southwest. There
will also be a slight chance of a shower this evening just ahead
of a cold front. Exceptionally cool conditions will arrive Tuesday
with high temperatures struggling to even reach the 70 degree
mark across the Arizona lower deserts. A gradual warmup will begin
in the middle of the week with temperatures warming back to near
normal for next weekend.

&&

.DISCUSSION...
The low pressure system responsible for the windy conditions
continues to plunge southward through the Sierra Nevada of central
California. The well-defined vort max evident on water vapor will
blast through southeastern California this afternoon and winds
will then increase in response to a tightening pressure gradient.
Latest visible satellite imagery already reveals areas of blowing
dust near the Salton Sea. The dust is expected to expand rapidly
eastward this afternoon and this evening, and a Blowing Dust
Advisory has been issued for the lower deserts.

Latest deterministic models continue to trend even stronger with
the wind fields 850 mb and below. Wind gusts will be maximized
later this afternoon across southeastern California, and this
evening across central Arizona just ahead of the eastward
advancing cold front. Latest forecast soundings and HREF ensemble
maxes suggest peak gusts to 55 mph will not be out of the question
across the western deserts. Peak gusts could also reach up to 45
mph in the Phoenix area, which will certainly be strong enough to
send decorations airborne. Wind gusts up to 70 will also be
possible along I-8 in extreme southwestern Imperial County.

In addition to the wind, there will be a threat of isolated
showers later this evening, particularly across northern Maricopa
County and the higher terrain north and east of Phoenix where IVT
and orographic lift will be maximized. However, general consensus
from the CAMs indicates that any rain that develops will be light
and brief.

The strong cold advection Tuesday in the wake of the system will
be the other big story. NBM has been consistent indicating a
forecast high of only 70 degrees for Phoenix Tuesday, which
equates to more than 20 degrees below normal. There is also a 35
percent chance the high temperature will not even reach 70
degrees. Tomorrow’s high temperature is expected to be second
coolest for the date, only eclipsed by a high of 66 degrees in
1947! It may also be the coolest day this early in the season
since a high temperature of 70 degrees was observed on October
2nd, 1959!

&&

.PREVIOUS DISCUSSION...
The coldest night of the week still looks like Wed morning
(roughly the second morning after fropa). Lows on Wed morning
remain cold and plummet to the upper 40s to low 50s in Phoenix,
and even the low to mid 40s in some lower desert locales. Lows
around Globe fall to the upper 30s, with the low-mid 20s likely at
Hilltop. As a result the first freeze warning of the season is
possible for parts of Gila Cty for Wed morning.

For the second half of the week Clusters favor a broad W-Central
CONUS dry trough, followed by a W CONUS ridge by Friday and a
W-Cent CONUS ridge for the weekend. This pattern sequence should
result in a slow warming trend for the second half of the week
with temperatures remaining below normal in the 70s through Thu,
and the low to mid 80s for Fri. Then by Saturday and Sunday near
normal highs in the upper 80s to around 90 degrees are supported.

&&

.AVIATION...Updated at 0015Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
South-southwesterly winds gusting to 20-30 kts have become
widespread across south-central Arizona this afternoon, and will
persist ahead of an approaching cold front. As of 00Z, the cold
front was located just west of a line from LAS to IPL, but was
rapidly advancing eastward. Timing for a shift towards a more
westerly direction and peak wind gusts approaching 35-40 kt
between 04 and 07Z appears to be on track. Winds should gradually
weaken thereafter but will remain much stronger than normal
overnight while maintaining a west to northwest direction. Lofted
blowing dust is possible across the Phoenix area along with
slantwise visibility issues. Although precipitation and storm
chances will be better north and east of terminals with this storm
system, there is still a slight chance (10%) that showers and
isolated storms could develop near terminals, primarily after 03Z.
Winds are expected to gradually diminish during the day on
Tuesday, but remain solidly from a westerly direction into the
evening hours.

Southeast California/Southwest Arizona including KIPL and KBLH:
A strong cold front is approaching IPL and BLH as of 00Z, and will
arrive later this evening. Pre-frontal winds are already gusting
between 35-45 kt, and will remain strong throughout the evening
into the overnight hours. Blowing dust will remain a concern,
especially at KBLH, with visibilities down to 1 mile or locally
lower at times. Winds should gradually weaken overnight early
Tuesday as the front advances well to the east, but gusts of 20-30
kt will remain possible. There is also a low (10%) chance of a
brief shower or thunderstorm near or west of BLH between 01-04Z,
but any impacts are expected to be brief and localized. Winds will
be weaker on Tuesday at all sites, but gusts to 25 kt will be
possible at BLH during the afternoon.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A gradual warming trend is expected through the period but with
highs remaining below normal through Fri, and near normal by Sat.
Winds will be mostly light and diurnal/terrain influenced.
Otherwise, afternoon min RH values will mostly fall between 11-18%
through late this week and a few percentages drier by the
weekends. Overnight recoveries reach 25-45% through the late week
will fall a little to 25-40% next weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until midnight MST tonight for AZZ534-
     537>540-542>544-546-548-550-551-553-554-559.

     Wind Advisory until 11 PM MST this evening for AZZ537-540>544-
     546-548>551-553-555.

     Wind Advisory until 2 AM MST Tuesday for AZZ545-547-552-556>558-
     560>563.

     Freeze Warning from 7 PM Tuesday to 8 AM MST Wednesday for
     AZZ563.

     Blowing Dust Advisory until midnight MST tonight for AZZ531>533-
     535-536.

     Wind Advisory until 9 PM MST this evening for AZZ530>536-538-539.

     Blowing Dust Warning until 10 PM MST this evening for AZZ530.

     Blowing Dust Advisory from 10 PM this evening to midnight MST
     tonight for AZZ530.

     Wind Advisory until 11 PM MST this evening for AZZ554-559.

CA...Blowing Dust Advisory until midnight PDT tonight for CAZ560-561-
     566-568.

     Wind Advisory until 9 PM PDT this evening for CAZ564-568>570.

     Blowing Dust Warning until 10 PM PDT this evening for CAZ563>565-
     567-569-570.

     Blowing Dust Advisory from 10 PM this evening to midnight PDT
     tonight for CAZ563>565-567-569-570.

     Wind Advisory until 10 PM PDT this evening for CAZ563-565>567.

     High Wind Warning until 1 AM PDT Tuesday for CAZ562.

     High Wind Warning until midnight PDT tonight for CAZ560-561.

&&

DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Sawtelle
AVIATION...Rogers/Percha
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Oct 11, 4:21 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
421 PM MST MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 7 NNW RIPLEY            33.62N 114.72W
10/11/2021  M53 MPH          RIVERSIDE          CA   AWOS

            AWOS STATION KBLH 7 NNW RIPLEY.

&&

SDB
Local storm report, Oct 11, 4:48 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     DUST STORM       22 SW MIDLAND           33.62N 115.04W
10/11/2021                   RIVERSIDE          CA   BROADCAST MEDIA

            VIDEO ON SOCIAL MEDIA SHOWING LESS THAN 1/4
            MILE VISIBILITY IN BLOWING DUST ALONG I-10
            APPROXIMATELY 35 MILES WEST OF BLYTHE.

&&

SDB
Special weather statement, Oct 11, 8:07 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
807 PM MST Mon Oct 11 2021

AZZ534-120400-
Aguila Valley AZ-
807 PM MST Mon Oct 11 2021

...A strong thunderstorm will impact portions of Maricopa County
through 900 PM MST...

At 807 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 24 miles west of Wickenburg, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladden and Aguila.

This includes US Highway 60 between mile markers 75 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 11310 3377 11333 3400 11333 3401 11332
      3400 11285
TIME...MOT...LOC 0307Z 237DEG 40KT 3398 11318

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SDB

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.